Hail, Harper
- When
- May 14, 6:05 PM CST
- Where
- Harper County, 13.42 mi NNW of Rosston
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 37.000, -99.980
, along with a few reports of severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Several supercells moved southward out Kansas during the evening of the 14th, with multiple large hail reports received, some up to the size of tennis balls., along with a few reports of severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 14, 5:05 PM CST, 1 hour earlier.
Area Forecast Discussion National Weather Service Norman OK 605 PM CDT Sat May 14 2022 ...New AVIATION... .SHORT TERM... (This evening through Sunday) Issued at 205 PM CDT Sat May 14 2022 Main forecast issue will be the potential development of convection late this afternoon into this evening, and again Sunday afternoon. For this afternoon/evening, a cumulus field has developed in western Kansas south in to the northeastern Texas panhandle and northwestern Oklahoma with a few orphan anvils that have been shed west of Dodge City. The models have differing opinions of what to expect as far as storm development this evening, although the trends in the convective allowing models have been toward less convection, with the exception of the ii-res FV3 and hi-res NAM which tend to be the most aggressive. Despite the trends in model solutions, there is a continued reduction in mixed-layer CIN and some low POPs still seem reasonable in the northwest for the potential of isolated storm development. And any storms that develop could be severe with sufficient instability over the area. Expect any convection to be mostly diurnal, so do not thing the probability is high enough to mention after 06Z. The GFS does show a complex moving southeast, but it looks to be suffering from convective feedback. A cold front slides southeast tomorrow afternoon with thunderstorms expected to develop along the front, initially in southeast Kansas and northeast Oklahoma before developing southwest along the front through the late afternoon and evening. The question will be will the storms develop far enough southwest along the front to affect the eastern portion of the forecast area. The 30 percent POPs in the northeast from NBM seem reasonable. && .LONG TERM... (Sunday night through next Friday) Issued at 124 PM CDT Sat May 14 2022 Showers/storms will remain possible in at least eastern parts of the fa Sunday evening/night as a cold front continues to move across the region. Models show showers/storms continuing to develop near/behind the front from MO/AR into OK although there is some question as to how far west the development will occur. Instability and shear will be sufficient for a continued risk of strong to severe storms Sunday evening/night as these storms move across the region with damaging winds and hail the main concern. Cooler air moving into the region behind the front Sunday night will lead to cooler temperatures Monday with highs ranging from the low 80s E/NE portions of the fa to mid 90s in SW parts of the area. After the brief "cool" down Monday, hot, above average temperatures are expected the rest of next week. Next week, models show generally zonal flow with weak perturbations and/or shortwaves moving through the flow. Models do show a change in the upper pattern towards the end of next week as an upper trough begins to dig across the western U.S. leading towards WSW/SW flow over the region towards the end of next week. With the different perturbations/disturbances in the flow, there are some low chances for showers/storms off and on next week for parts of the fa with much of the area expected to remain dry. However, where/when these showers/storms may occur will be somewhat dependent on the timing of these disturbances although it looks like one of these could affect the region Monday evening/night. A better chance for rain and over a larger area could be late next week/next weekend as the previously mentioned upper trough moves closer to and across the Plains although a lot of time between now and then for this to change. Some increased fire weather concerns could begin again Tuesday and continue for at least part of next week across portions of western OK and western north TX. && .AVIATION... (00Z TAFS) Issued at 602 PM CDT Sat May 14 2022 VFR conditions to continue. A few isolated storms may move into northwest Oklahoma this evening, but chances to impact WWR remain too low to mention in TAF at this time. Elsewhere east/southeast winds will shift to the south at most locales before shifting to the north/northeast as a surface cold front slides south through the area Sunday. Speeds will be around 10-12kts. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 66 93 61 81 / 10 10 10 0 Hobart OK 65 98 60 88 / 10 0 10 0 Wichita Falls TX 67 104 65 91 / 10 10 10 0 Gage OK 60 90 54 86 / 20 0 0 0 Ponca City OK 64 89 56 81 / 10 30 10 0 Durant OK 67 95 65 87 / 10 10 30 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...26 LONG TERM....25 AVIATION...30
Hazardous Weather Outlook National Weather Service Norman OK 1224 PM CDT Sat May 14 2022 OKZ004>048-050>052-TXZ083>090-151200- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1224 PM CDT Sat May 14 2022 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Strong to severe thunderstorms are possible across western Oklahoma and western north Texas, generally along and west of an Enid to Lawton and Seymour, Texas line. The most likely time for severe thunderstorms is from 5 pm through 11 pm. Golf ball size hail and damaging winds over 60 mph are possible with the stronger storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... Strong to severe storms are expected to form along a front Sunday evening and sweep southward across the eastern half of Oklahoma. Damaging winds and large hail will be the main concerns. Monday and Wednesday will also bring low chances for thunderstorms, mainly in northeastern parts of Oklahoma. .Fire Weather... Elevated to near critical fire weather conditions are expected Tuesday and again next Friday, mainly across far western Oklahoma and adjacent parts of Texas. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
433 PM CDT Sat May 14 2022
TXZ087-142200-
Knox TX-
433 PM CDT Sat May 14 2022
...A strong thunderstorm will impact portions of southwestern Knox
County through 500 PM CDT...
At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Benjamin, moving southeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Benjamin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3354 9999 3371 9999 3358 9969 3345 9985
TIME...MOT...LOC 2133Z 309DEG 5KT 3360 9992
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MahaleSpecial Weather Statement
National Weather Service Norman OK
456 PM CDT Sat May 14 2022
TXZ087-142230-
Knox TX-
456 PM CDT Sat May 14 2022
...A strong thunderstorm will impact portions of southwestern Knox
County through 530 PM CDT...
At 456 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Benjamin. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Knox
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3370 9999 3354 9976 3345 9991 3352 9999
TIME...MOT...LOC 2156Z 322DEG 3KT 3359 9994
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
MahalePRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
458 PM CDT SAT MAY 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL 9 W BENJAMIN 33.59N 99.95W
05/14/2022 E1.00 INCH KNOX TX STORM CHASER
&&
EMThe Dodge City radar (KDDC), 85 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
8 hail, 2 thunderstorm wind. Local standard time, as filed.
Estimated severe wind gust.
Estimated severe wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031916, 1031917, 1031918, 1031948, 1031919, 1031920, 1031921, 1031922, 1031923, 1031949.